Wisconsin, 2003

Hail and Damaging Winds in Wisconsin, July 4, 2003

July 4, 2003 · NWS ARX · 23 events in 8 counties and zones

A fast moving line of thunderstorms produced the first significant severe weather event of the season. There were numerous reports of trees and power lines down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$41,000
Crop damage
$13,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A fast moving line of thunderstorms produced the first significant severe weather event of the season. There were numerous reports of trees and power lines down. Spotters and law enforcement officials estimated wind gusts of 60 to 65 mph, while a measured gust of 66 mph was recorded at the La Crosse Municipal Airport (LSE). At a campground just south of La Crosse (La Crosse County), a man was injured when a large limb fell on the tent he was sleeping in.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 4, 2:29 AM CST, 36 minutes earlier.

Area forecast discussion, Jul 4, 2:29 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
329 AM CDT FRI JUL 4 2003

FORECAST CONCERNS ARE THE ONGOING SEVERE WEATHER THREAT EARLY THIS
MORNING...THEN PRECIPITATION CHANCES AND TEMPERATURES OVER THE NEXT
SEVERAL DAYS.

07Z SURFACE ANALYSIS RATHER COMPLICATED WITH ONGOING CONVECTION.
MAIN SURFACE BOUNDARY EXTENDS FROM NORTHWEST WISCONSIN...BACK
THROUGH SOUTHERN MINNESOTA AND INTO SOUTH DAKOTA. NUMEROUS OUTFLOW
BOUNDARIES WERE FOUND ACROSS MINNESOTA AND NORTHERN IOWA. LARGE AREA
OF CONVECTION...IN THE FORM OF LINEAR BOW ECHOS FOUND ACROSS NORTHERN
IOWA AND SOUTHERN MINNESOTA MOVING RAPIDLY EASTWARD. THESE HAVE
BEEN PRODUCING DAMAGING WIND GUSTS. CURRENT EXTRAPOLATION SHOULD
PUT IN TO THE EAST OF THE FORECAST AREA BETWEEN 12Z-14Z.

00Z/JULY 4TH MODELS DID A POOR JOB OF INITIALIZING CURRENT
CONVECTION...ESPECIALLY IN THEIR QPF FIELDS...AND GFS TOO ROBUST
WITH THEIR PRECIPITABLE WATER VALUES ACROSS EASTERN IOWA. MODEL MASS
FIELDS ARE IN GOOD AGREEMENT THROUGH THE FORECAST CYCLE...ALTHOUGH
DIFFERENCES DO APPEAR IN THE DETAILS. HAVE GENERALLY USED A BLEND
OF THE MODELS FOR THIS FORECAST. NEARLY ZONAL FLOW ACROSS TH
NORTHERN TIER OF STATES TO CONTINUE INTO THE WEEKEND.

IN THE SHORT TERM...CURRENT CONVECTION MOVING RAPIDLY EASTWARD. WITH
ITS CURRENT MOVEMENT...BULK OF SEVERE WEATHER WILL BE EAST OF THE
AREA BY 7 AM. MAIN SURFACE TROUGH TO MOVE ACROSS THE FORECAST AREA
TODAY...WITH PLENTY OF OUTFLOW BOUNDARIES AROUND THE AREA. ALTHOUGH
ATMOSPHERE TO BE WELL WORKED OVER THIS MORNING...SOME SUN THIS
AFTERNOON MAY ALLOW ENOUGH INSTABILITY TO BUILD FOR MORE
CONVECTION. FEEL BEST CHANCES WOULD BE ACROSS THE SOUTHERN TIER OF
COUNTIES. FOR THIS REASON WILL KEEP CHANCE POPS GOING.

AS BOUNDARY CONTINUES TO PUSH EAST TONIGHT...WEAK HIGH BUILDS INTO
THE AREA. MODELS PROG A LITTLE DRIER AIR TO WORK ITS WAY INTO THE
AREA. WILL KEEP THE LINGERING CHANCES ACROSS THE SOUTHERN ZONES
DURING THE EVENING HOURS. QUIET WEATHER THEN TO CONTINUE INTO
SATURDAY AS BOUNDARY REMAINS TO OUR SOUTH. THIS BEGINS TO MOVE
NORTHWARD ON SUNDAY...AS SURFACE LOW DEEPENS ACROSS THE NORTHERN
PLAINS. ONCE AGAIN MOISTURE BEGINS TO RETURN TO THE AREA AS
INSTABILITIES INCREASE. BOTH ETA AND GFS WANT TO PUSH TROUGH TOWARD
AREA ON SUNDAY. CURRENT FORECAST OF CHANCE POPS IN THIS TIME FRAME
LOOKS GOOD AND PLAN NO CHANGES AT THIS TIME.

GUIDANCE TEMPERATURES LOOK REASONABLE SO PLAN NO MAJOR DEVIATIONS.
DID UP HIGH TEMPERATURES BOTH TODAY AND SATURDAY A FEW DEGREES FROM
PREVIOUS FORECAST.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RABERDING
Hazardous weather outlook, Jul 3, 10:51 AM CST, 16 hours 14 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1151 AM CDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT OVER CENTRAL MINNESOTA WILL TRACK EAST INTO
WESTERN WISCONSIN LATE THIS AFTERNOON. DUE TO THE UNSTABLE AIR MASS
OUT AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS ARE POSSIBLE
ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...SOUTHWEST AND CENTRAL
WISCONSIN. WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS OVER
PARTS OF SOUTHWEST AND CENTRAL WISCONSIN. NONE OF THESE STORMS
HOWEVER ARE EXPECTED TO BE ORGANIZED OR SEVERE.

THE COLD FRONT WILL TRACK EAST INTO CENTRAL WISCONSIN BY LATE THIS
EVENING...AND THEN BECOME STATIONARY. A LOW PRESSURE SYSTEM OVER
SOUTH DAKOTA WILL MOVE EAST AND INTERACT WITH THE STALLED
FRONT...SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT.
SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREAT. HEAVY RAINFALL WILL ALSO BE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE COLD FRONT WILL SLIP SOUTH INTO NORTHERN ILLINOIS BY FRIDAY
MORNING. A WAVE OF LOW PRESSURE WILL RIDE EAST ALONG THIS FRONT
YIELDING A CHANCE OF THUNDERSTORMS...MAINLY ACROSS SOUTHWEST
WISCONSIN...SOUTHEAST MINNESOTA...AND NORTHEAST IOWA. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

THE NEXT CHANCE OF THUNDERSTORMS WILL COME ALONG SUNDAY INTO MONDAY
AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE EAST TOWARD THE AREA
FROM THE NORTHERN PLAINS. AT THIS TIME...ORGANIZED SEVERE WEATHER IS
NOT ANTICIPATED FOR THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT OVER PARTS OF
SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST-CENTRAL WISCONSIN.

DTJ

In the hours before

Local storm report, Jul 4, 2:08 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0308 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 AM    SPRING VALLEY             MN   WIND DAMAGE
07/04/03   FILLMORE                       LARGE TREE DOWN ONTO HOUSE

MW
Local storm report, Jul 4, 2:20 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0320 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 AM    OSAGE                     IA   WIND DAMAGE
07/04/03   MITCHELL                       LARGE TREE DOWN

0225 AM    ORCHARD                   IA   WIND DAMAGE
07/04/03   MITCHELL                       LARGE TREES DOWN

MW
Local storm report, Jul 4, 2:28 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0328 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0324 AM    WEST UNION                IA   63 MPH TSTORM WIND
07/04/03   FAYETTE                        MEASURED WIND SPEED 63 MPH

MW
Local storm report, Jul 4, 2:42 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0342 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0252 AM    NEW HAMPTON               IA   WIND DAMAGE
07/04/03   CHICKASAW                      LARGE TREES DOWN

MW
Local storm report, Jul 4, 2:50 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0350 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 AM    HAYFIELD                  MN   WIND DAMAGE
07/04/03   DODGE                          LARGE TREE BRANCHES DOWN
                                          BLOCKING STREETS

MW
Local storm report, Jul 4, 3:05 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0405 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 AM    BYRON                     MN   WIND DAMAGE
07/04/03   OLMSTED                        EMPTY SEMI TRAILER TIPPED
                                          OVER

MW

The radar

The La Crosse radar (KARX), 17 km away, was scanning. The volume nearest the first event began at 09:05 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Vernon

When
July 4, 3:05 AM CST
Where
Vernon County, Stoddard
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Crop damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
43.667, -91.217

Thunderstorm Wind, La Crosse

When
July 4, 3:15 AM CST
Where
La Crosse County, 6 mi S of La Crosse
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$3,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.717, -91.250

Thunderstorm Wind, La Crosse

When
July 4, 3:18 AM CST
Where
La Crosse County, (Lse)la Crosse Muni
Measured
57 kt (66 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.900, -91.150

Thunderstorm Wind, La Crosse

When
July 4, 3:18 AM CST
Where
La Crosse County, La Crosse
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Crop damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -91.250

Thunderstorm Wind, Vernon

When
July 4, 3:18 AM CST
Where
Vernon County, Viroqua
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.550, -90.883

Thunderstorm Wind, Trempealeau

When
July 4, 3:18 AM CST
Where
Trempealeau County, Trempealeau
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Crop damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
44.000, -91.433

Thunderstorm Wind, La Crosse

When
July 4, 3:20 AM CST
Where
La Crosse County, Onalaska
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.883, -91.233

Thunderstorm Wind, Vernon

When
July 4, 3:20 AM CST
Where
Vernon County, Westby
Measured
54 kt (62 mph) estimated gust
Property damage
$750
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.650, -90.850

Thunderstorm Wind, Trempealeau

When
July 4, 3:25 AM CST
Where
Trempealeau County, Blair
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Crop damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
44.300, -91.233

Thunderstorm Wind, La Crosse

When
July 4, 3:25 AM CST
Where
La Crosse County, West Salem
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Crop damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
43.900, -91.083

Thunderstorm Wind, Richland

When
July 4, 3:40 AM CST
Where
Richland County, Richland Center
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -90.383

Thunderstorm Wind, Monroe

When
July 4, 3:42 AM CST
Where
Monroe County, Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Crop damage
$750
Reported by
LAW ENFORCEMENT
Coordinates
43.933, -90.817

Hail, Grant

When
July 4, 3:44 AM CST
Where
Grant County, Livingston
Measured
1 in hail
Property damage
$750
Crop damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.900, -90.433

Thunderstorm Wind, Monroe

When
July 4, 3:45 AM CST
Where
Monroe County, Sparta
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
43.933, -90.817

Hail, Monroe

When
July 4, 3:49 AM CST
Where
Monroe County, 1 mi W of Sparta
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.933, -90.833

Thunderstorm Wind, Monroe

When
July 4, 3:50 AM CST
Where
Monroe County, Sparta
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
TRAINED SPOTTER
Coordinates
43.933, -90.817

Thunderstorm Wind, Monroe

When
July 4, 3:57 AM CST
Where
Monroe County, 2 mi S of Tomah
Measured
52 kt (60 mph) estimated gust
Property damage
$750
Reported by
TRAINED SPOTTER
Coordinates
43.950, -90.500

Thunderstorm Wind, Juneau

When
July 4, 4:10 AM CST
Where
Juneau County, New Lisbon
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
43.883, -90.167

Thunderstorm Wind, Juneau

When
July 4, 4:10 AM CST
Where
Juneau County, Mauston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.800, -90.083

Thunderstorm Wind, Adams

When
July 4, 4:25 AM CST
Where
Adams County, Strongs Prairie
Measured
54 kt (62 mph) estimated gust
Property damage
$750
Reported by
EMERGENCY MANAGER
Coordinates
44.067, -89.983

Thunderstorm Wind, Adams

When
July 4, 4:30 AM CST
Where
Adams County, Friendship
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
43.967, -89.817

Thunderstorm Wind, Adams

When
July 4, 4:30 AM CST
Where
Adams County, Easton
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
43.833, -89.933

Thunderstorm Wind, Adams

When
July 4, 5:30 AM CST
Where
Adams County, Easton
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
43.833, -89.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375683, 5375684, 5375685, 5375686, 5375687, 5375730, 5375731, 5375732, 5375733, 5375734, 5375735, 5375736, 5375737, 5375738, 5375739, 5375740, 5375741, 5375742, 5375743, 5375744, 5375745, 5375746, 5375747.